Temple University Hospital Study Examines Whether Compression Stockings Can Prevent Post-Thrombotic Syndrome
Deep vein thrombosis occurs when a blood clot forms in a vein, often in the deep veins of the legs, thigh or pelvis. Approximately half of people with this problem will develop post thrombotic syndrome – a condition marked by pain, swelling, redness and chronic sores in the affected legs.
Traditionally, patients with post thrombotic syndrome are treated with elastic compression stockings that are worn on the affected leg. The stockings are meant to help squeeze fluid from the lower to upper parts of the leg in order to reduce swelling and decrease pain. Some patients may wear these stockings for years, but recent studies have cast doubt on their effectiveness.
"This leaves physicians in a quandary – do these stockings prevent post-thrombotic syndrome after deep vein thrombosis or not?" asks Riyaz Bashir, MD, FACC, RVT, Professor of Medicine at the Lewis Katz School of Medicine at Temple University and Director of Vascular and Endovascular Medicine at Temple University Hospital.
To find out, Dr. Bashir and colleagues analyzed more than 600 past reports and studies involving elastic compression stockings, including the recent SOX trial that looked specifically at this issue. The results of their findings were published May 5 by The Lancet Haematology.
"Our analysis shows that use of elastic compression stockings does not significantly reduce the development of post-thrombotic syndrome," says Dr. Bashir. "Many questions remain, such as whether certain groups of patients like females or elderly patients benefit from this treatment or whether the timing of the intervention would make a difference. Based on the results of our study we believe it's too early to recommend that physicians stop using compression stockings and therefore should not give up on this modality of treatment yet. This study also highlights that there is a real need for new and more effective therapies for the treatment and prevention of post-thrombotic syndrome," he adds.